ADHD medications may have a few side effects; for some people, feeling sluggish and unresponsive may be one of them.
Attention deficit hyperactivity disorder (ADHD) stimulant medications have one of the most successful effectiveness rates of any psychiatric medication.
Reports show that up to
Although it’s very effective, stimulants come with side effects like all medications. One side effect that people often talk about is feeling like a “zombie.”
The fear of this side effect may put some people off from taking ADHD medication. In one study, over
If you feel like ADHD medication is causing you to feel like a lifeless zombie, it could be a sign that something is wrong.
For example, your medication dosage may be too high, or it may not be the right medication for you. In other words, this is not a “normal” effect of ADHD medication.
When people with ADHD say that their medication makes them feel “zombie-like,” what exactly do they mean?
Since this experience is subjective, there could be a few different things that people could interpret as “zombie-like.”
But usually, when people use the word “zombie” to describe how they feel, they are referring to feeling like their body is alive, but their mind is dead — just like zombies from horror films.
People who feel the “zombie effect” might feel like there is a fog over their brains or that they can’t think clearly. They might feel like they’ve been drugged or that their personality has changed.
They may not be able to describe the feeling in words but have a sense that they’re just not quite themselves.
Other terms that study participants have used to describe the “zombie effect” in the past include:
- no personality
Sometimes, this “zombie effect” can even be visible to the people around them. Loved ones might notice that the person seems “spaced out.”
As a side effect of ADHD medication
Most experts view this “zombie-like” feeling as a rare side effect of ADHD stimulant medication like Adderall or Ritalin. This side effect (along with many others listed) happens mostly when the medication dosage is too high.
But some kids and adults with ADHD experience mood changes (including becoming zombie-like) even when they are on the most helpful and appropriate dose.
No one is sure why some people experience this, or any, side effects with ADHD medication while others don’t.
As a result of other side effects
On the other hand, this “zombie-like” feeling, depending on what exactly the person is referring to, could be a result of other side effects of ADHD medication.
For example, ADHD medication can cause sleeplessness. If someone hasn’t been sleeping restfully since starting medication, then it’s no wonder their brain would start to feel a little foggy.
Another side effect of ADHD medication is a lack of appetite and other stomach problems like nausea. Again, not getting enough calories can make people feel dizzy and spacey.
Lastly, some people who take stimulant ADHD medication (especially methylphenidate) often experience unpleasant symptoms once the effects of the medication wear off.
This is sometimes called the “Concerta crash” or the “Adderall crash,” after common brand names of stimulant medication.
Some of the symptoms of this crash include fatigue and trouble focusing. Some people may describe this feeling as “zombie-like.”
It’s understandable for people, especially parents, to worry about how ADHD medication will change their children’s brains or personalities.
But there is no evidence suggesting that ADHD medication is generally harmful to kids or adults. Like with any medication, there are some risks — but the risks are small.
Using ADHD medication does change the brain. This is how they work. Stimulant medications increase dopamine and norepinephrine levels in the brain; dopamine is a brain chemical involved in things like focus and attention.
Stimulants work to raise dopamine levels so that they’re equal to levels in brains without ADHD. By doing so, they help people with ADHD become better able to manage their symptoms.
The study found that taking ADHD medication (methylphenidate) caused increased blood flow in the thalamus, even a week after stopping treatment.
The effects and consequences of long-term stimulant use need to be studied further before we make any definitive claims.
But to clarify, the “zombie effect” that people describe is not a result of brain damage. It may be caused by an incorrect (too high) dosage and can be fixed through a conversation with your provider and a prescription change.
This is not a “normal” effect of ADHD medication, and you shouldn’t need to tolerate it.
There’s no way to predict whether you or your child will experience the zombie effect when starting a new ADHD medication. The only way to know for sure is to try taking the medication and monitor how you feel.
If you (or your child) feel like a zombie while taking ADHD medication, some changes likely need to be made in your prescription.
Your first step is to talk with your prescribing healthcare professional about how you’re feeling. They will ask you questions to determine if they need to immediately change your prescription.
Finding the right medication and dosage for ADHD is usually a process and is sometimes a lengthy one.
Try not to lose hope — just because one medication didn’t work for you doesn’t mean others won’t. Even if your prescriber finds that stimulants don’t work for you, there are other treatment options for ADHD.
These include non-stimulant ADHD medication like Strattera and behavioral treatment options.
If you’ve started taking ADHD medication and have found that it makes you feel like a zombie, it’s important to remember that medication isn’t supposed to make you feel this way.
ADHD medication is supposed to make you feel better — not worse. Feeling like a zombie isn’t something you need to tolerate when treating your ADHD.
Consider talking with your prescribing doctor. There are plenty of other treatment options available to you that won’t be such a hindrance in your life.